Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 69, NWS Birmingham, AL

April 30, 2002Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 30, 2002, 2:16 AM CDT for Marion County, Alabama. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2002, 2:16 AM CDT (07:16 UTC)
Expired
Apr 30, 2002, 3:00 AM CDT
In force
44 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Marion County, AL

What was reported inside it

TimeReportWhereRemark
Apr 30, 2:26 AM CDTHail 0.88Hamilton, ALDime to nickel size hail was reported around Hamilton.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2002-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2002-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2049 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 300716
SVRBHM
ALC093-300800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
216 AM CDT TUE APR 30 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHWEST ALABAMA

* UNTIL 300 AM CDT

* AT 210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WESTON...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HAMILTON.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3428 8804 3420 8811 3393 8765 3420 8763

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 9:14 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Apr 29, 9:14 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
914 PM CDT MON APR 29 2002

DEW POINTS ARE ON THE RISE THIS EVENING.  SURFACE ANALYSIS SHOWING
THAT SURFACE DEW POINT AXIS WAS DRIFTING NORTHWARD OVER PARTS OF WEST
CENTRAL AND CENTRAL ALABAMA SINCE 4 PM.  0000 UTC RUC SHOWING
PRECIPITATION BREAKING OUT ACROSS THE CENTRAL SECTIONS OF ALABAMA
THROUGH 1200 UTC.  THE PRECIPITATION APPEARS TO DEVELOP ALONG COLD
FRONT OR DEW POINT AXIS.  CURRENT FORECAST IN LINE PRECIPITATION-
WISE, BUT WILL PROBABLY DO SOME REWORDING.  STILL LOOKING OVER
TEMPERATURES AND MAY HAVE TO TWEAK THEM UP A TAD ACROSS THE SOUTHERN
SECTIONS.  65

.BHM...NONE.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:04 AM CDTSevere Thunderstorm WarningBMXMarion56 min
Apr 30, 9:10 AM CDTSevere Thunderstorm WarningBMXFranklin35 min
Apr 30, 9:22 AM CDTSevere Thunderstorm WarningBMXCullman23 min
Apr 30, 9:22 AM CDTSevere Thunderstorm WarningBMXBlount38 min
Apr 30, 9:30 AM CDTSevere Thunderstorm WarningBMXLawrence60 min
Apr 30, 9:42 AM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair63 min
Apr 30, 9:51 AM CDTSevere Thunderstorm WarningBMXCleburne54 min
Apr 30, 10:04 AM CDTSevere Thunderstorm WarningBMXBlount56 min
Apr 30, 10:20 AM CDTSevere Thunderstorm WarningBMXMorgan40 min
Apr 30, 10:27 AM CDTSevere Thunderstorm WarningBMXWalker33 min
Apr 30, 10:30 AM CDTSevere Thunderstorm WarningBMXTalladega45 min
Apr 30, 10:38 AM CDTSevere Thunderstorm WarningBMXClay52 min
Apr 30, 1:25 PM CDTSevere Thunderstorm WarningBMXBlount, St. Clair50 min
Apr 30, 1:34 PM CDTSevere Thunderstorm WarningBMXAutauga41 min
Apr 30, 1:38 PM CDTSevere Thunderstorm WarningBMXLamar52 min
Apr 30, 2:04 PM CDTSevere Thunderstorm WarningBMXLowndes26 min
Apr 30, 2:09 PM CDTSevere Thunderstorm WarningBMXFayette66 min
Apr 30, 2:11 PM CDTSevere Thunderstorm WarningBMXMontgomery64 min
Apr 30, 2:23 PM CDTSevere Thunderstorm WarningBMXAutauga12 min
Apr 30, 2:34 PM CDTTornado WarningBMXMontgomery26 min
Apr 30, 2:59 PM CDTSevere Thunderstorm WarningBMXMontgomery46 min
Apr 30, 3:01 PM CDTFlash Flood WarningBMXJefferson3 hr
Apr 30, 3:22 PM CDTSevere Thunderstorm WarningBMXBullock53 min
Apr 30, 3:36 PM CDTSevere Thunderstorm WarningBMXFranklin39 min
Apr 30, 4:15 PM CDTSevere Thunderstorm WarningBMXBullock25 min
Apr 30, 4:22 PM CDTSevere Thunderstorm WarningBMXBarbour53 min
Apr 30, 4:28 PM CDTSevere Thunderstorm WarningBMXLamar47 min
Apr 30, 4:32 PM CDTSevere Thunderstorm WarningBMXPickens58 min
Apr 30, 4:35 PM CDTSevere Thunderstorm WarningBMXTalladega40 min
Apr 30, 4:51 PM CDTTornado WarningBMXPickens39 min
Apr 30, 4:59 PM CDTTornado WarningBMXBarbour31 min
Apr 30, 5:11 PM CDTSevere Thunderstorm WarningBMXFayette49 min
Apr 30, 5:16 PM CDTTornado WarningBMXTuscaloosa59 min
Apr 30, 5:39 PM CDTFlash Flood WarningBMXJefferson3 hr
Apr 30, 5:42 PM CDTTornado WarningBMXHale48 min
Apr 30, 5:53 PM CDTFlash Flood WarningBMXWalker3 hr
Apr 30, 6:02 PM CDTTornado WarningBMXBibb58 min
Apr 30, 6:12 PM CDTTornado WarningBMXPerry63 min
Apr 30, 6:19 PM CDTSevere Thunderstorm WarningBMXJefferson, Lee, Shelby56 min
Apr 30, 6:55 PM CDTSevere Thunderstorm WarningBMXChilton50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.